Hashimoto's

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
AJS
Guest
Posts: 1
Joined: Sun Nov 11, 2007 1:58 am

Hashimoto's

Postby AJS » Sun Nov 11, 2007 2:25 am

I am 34 years old, female, was diagnosed with Hashimoto's disease in 96, weighed over 200 lbs and daily life was a chore & just a lot of pain. I lost the weight easy and felt better than I ever had mentally & physically with the treatment of synthroid. I maintained a weight between 125-135 for years and lived a normal life. (my height is 5'2, well I am 5'1, I some how managed to lose a whole inch in one year) I belived I had the condition under control until Jan. 2007. 2007 has been terror, I caught chicken pox, had pneumonia twice, had some nasty virus, terrible pain everywhere-my bones hurt and they cant give me enough levothyroxine to even get close to where I am supposed to be. Doc says he doesnt want to raise the levo anymore. In ten months my dose, which for years was 200MCG( between 175 & 250) has went to 350MCG and its not changed my levels this year. It is almost like my body isn’t absorbing the medicine, it simply quit working. All my original symptoms are back with a vengeance, weight gain, pain, I am moody & down, seems like there is more pain now.. I am not exaggerating when I tell you this: I have gone from 133lbs in Jan 2007 to 199lbs in Nov 2007. My thyroid gland is not enlarged, my medication has increased in the last year and my thyroid levels didnt change, which is weird. I follow a routine with my medicine, I have taken it the same way (so I remember) for years. Is it possible that I have a tolerance or is it something bigger?

User avatar
Dr. Chan Lowe
Medical Doctor
Posts: 4069
Joined: Fri Dec 08, 2006 3:35 pm

Postby Dr. Chan Lowe » Sun Nov 11, 2007 6:12 pm

Hi AJS,

Hashimoto's thyroiditis is a condition where there your body is making antibodies to the thyroid gland causing it to be destroyed. When this happens the thyroid gland no longer makes thyroid hormone. The treatment for this is to take thyroid hormone replacement as you have been doing.

The appropriate amount of thyroid hormone supplement is based on measuring the TSH (thyroid stimulating hormone) levels. If the TSH is high, the body is trying to stimulate the thyroid gland to make more (indicating a lack of thyroid hormone, or hypothyroid state). If the TSH is low, the body is sensing too much thyroid hormone and reducing the production of TSH in an attempt to reduce the amount of thyroid hormone.

Some patients will remain on the same amount of thyroid hormone for a long time, others will fluctuate and need adjustments. If your TSH is high (as I would expect based on your symptoms) you are not getting enough thyroid hormone. Then the question becomes why. It may simply be that your body now needs more hormone. In this case, the answer is to take more, even though you are already taking a high amount.

I would be suspicious that your case may actually be a little different. You may have a condition that is causing a decreased ability to absorb the levothyroxine. There are case reports of people developing lactose intolerance or, more commonly, celiac disease that induces a decreased absorption of levothyroxine. I would recommend you be tested for these conditions as well.

Seeing an endocrinologist is important to help manage your hypothyroidism, particularly since you do not have a straight forward case.

Best wishes.


Return to “Endocrinology Topics”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.